Illinois, 2025

Damaging Winds in Illinois, April 29, 2025

April 29, 2025 · NWS LSX · 3 events in 2 counties and zones

During the morning of April 29th, discrete thunderstorms developed in an unstable air mass ahead of a cold front. One of these thunderstorms intensified as it crossed the Mississippi River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the morning of April 29th, discrete thunderstorms developed in an unstable air mass ahead of a cold front. One of these thunderstorms intensified as it crossed the Mississippi River. This thunderstorm went on to produce severe winds causing damage in Washington and Marion counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 29, 5:17 AM CST, 1 hour 31 minutes earlier. Its key messages:

  • Rounds of showers and thunderstorms are expected today through Thursday. Although a few strong to severe storms cannot be ruled out, the severe weather threat remains low.
  • Dry and seasonable weather returns later this week and through the weekend.
Area forecast discussion, Apr 29, 5:17 AM CST, 1 hour 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
617 AM CDT Tue Apr 29 2025

.KEY MESSAGES...

- Rounds of showers and thunderstorms are expected today through
  Thursday. Although a few strong to severe storms cannot be ruled
  out, the severe weather threat remains low.

- Dry and seasonable weather returns later this week and through
  the weekend.

&&

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 244 AM CDT Tue Apr 29 2025

A cold front is gradually making its way into the forecast area from
the northwest early this morning. Convection along it has been
fairly limited, but has increased in recent hours across Kansas and
western Missouri where low level moist convergence is greater.
Further east in our area, locally lower dewpoints have led to a
reduction in instability so much of the convection to the west has
rapidly weakened as it moves northeast. Expect this trend to
continue over the coming few hours as the cold front continues to
slide southeast. Although we cannot rule out a strong to severe
storm especially if low level moisture can increase instability,
this is looking increasingly less likely. Convection in our forecast
area is likely to be more limited in strength and coverage, being
primarily driven by initiation upstream across Kansas and Oklahoma
and advected northeast in the vicinity of the advancing cold front.

Model guidance is in fairly good agreement that the surface front
will be positioned across southeast MO and southern IL by around
noon today with some convection still ongoing from earlier activity
advected into the area. The potential for severe storms this
afternoon will primarily be to the south of this front where diurnal
instability will be maximizing. Shear will be a bit weaker, but
still sufficient for organized storm clusters posing primarily a
threat for damaging winds. This threat will be mostly to the south
of our forecast area. The threat for flash flooding has decreased
primarily due to the more scattered nature of convection making it
less likely that multiple rounds of heavy rainfall will track across
the same areas.

The front continues south to about the Memphis area before stalling
tonight. Additional showers and storms develop in an area of moist
advection across Oklahoma overnight driven by the approach of a
southern stream trough. Some remnants of this activity may track
into our area on Wednesday morning. As the upper trough moves east
out into the Plains on Wednesday, the surface front gets shoved back
northward as a warm front, putting much of our area into the renewed
warm sector before the trough arrives Wednesday night. Although
modest shear exists to aid in organizing convection into multicell
clusters or an MCS, the timing of the trough's arrival during the
overnight hours will limit the available instability. So once again
we cannot rule out a strong to severe storm, with damaging winds the
primary threat, low level stability in the nocturnal environment may
prevent this front occurring.

Additional showers and storms continue on Thursday as the trough
finally exits to the east. Although we do get into the warm sector
on Wednesday, another cold front pushes through with the trough on
Thursday, eventually ending this period of wet weather.

Kimble

&&

.LONG TERM...  (Wednesday Night through Monday)
Issued at 244 AM CDT Tue Apr 29 2025

Cooler and drier air moves in behind Thursday's front, but a
secondary trough dropping in from the northern stream may trigger
more showers and perhaps a thunderstorm on Friday. With little
moisture to work with (dewpoints falling into the 40s), this
instability will be very limited and driven by cold advection aloft
rather than moist advection in the low levels. As a result, we do
not expect severe thunderstorms with this round or even that much
rainfall. It will, however, renew a push of cooler and drier air
into the region that sets the stage for a beautiful weekend.

Although cool air moves in with surface high pressure Friday into
Saturday, ridging will be building across the Rockies and moving out
into the Plains late in the week. This will allow a warm up to begin
especially once that surface high moves east and allows a low level
southerly flow to begin again. Gulf moisture remains cut off by that
rather expansive surface high, so we expect dry weather to last into
the first part of next week.

Kimble

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 617 AM CDT Tue Apr 29 2025

Thunderstorms ongoing at the start of the forecast in the St Louis
area should exit fairly quickly. Otherwise largely VFR conditions
with variable winds expected until a cold front moves in from the
northwest. This front has had MVFR ceilings behind it across Iowa
and northwest Missouri, and this may occur as it moves into Quincy
and central MO late this morning and into the St Louis metro
around midday. Additional thunderstorms ongoing across Oklahoma
and Kansas will head northeast through the morning and early
afternoon, but are likely to stay south of the TAF locations in
our area.

Although the cold front drops south this evening, it will begin to
shift back north as a warm front on Wednesday. As it does so,
moist advection lifting over the advancing warm front is likely to
lead to an area of MVFR or IFR ceilings beginning late in the
current TAF forecast in central MO and the St Louis metro early
Wednesday morning.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 29, 1:47 AM CST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service St Louis MO
247 AM CDT Tue Apr 29 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-300800-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
247 AM CDT Tue Apr 29 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected today. While widespread severe
weather is not expected, a few storms could become strong to severe
with damaging winds and large hail the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms remain in the forecast Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Kimble

The radar

The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the first event began at 12:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
April 29, 6:48 AM CST
Where
Washington County, 3.2 mi NNW of Hoyleton
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.490, -89.300

Thunderstorm winds damaged 2 grain silos and a handful of other farm buildings.

Thunderstorm Wind, Marion

When
April 29, 7:00 AM CST
Where
Marion County, 0.69 mi S of Centralia
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
38.520, -89.130

Thunderstorm winds snapped several large tree limbs in Centralia.

Thunderstorm Wind, Marion

When
April 29, 7:12 AM CST
Where
Marion County, 0.69 mi S of Salem Leckrone Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.640, -88.970

The AWOS at Salem measured a 58 mph thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242816, 1242818, 1242821.